Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 84, NWS Little Rock, AR

April 10, 2012Pike County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 10, 2012, 5:34 PM CDT for Pike County, Arkansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2012, 5:34 PM CDT (22:34 UTC)
Expired
Apr 10, 2012, 6:00 PM CDT
In force
26 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

County Pike County, AR

The radar

The Little Rock radar (KLZK), 149 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 5:36 PM CDTHAIL 13 E Murfreesboro, AR1 INCH TO NEAR 2 INCH HAIL FELL AROUND MURFREESBORO.
Apr 10, 6:00 PM CDTHAIL 1Delight, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS54 KLZK 102234
SVRLZK
ARC109-102300-
/O.NEW.KLZK.SV.W.0084.120410T2234Z-120410T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
534 PM CDT TUE APR 10 2012

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIKE COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 600 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES
  NORTHEAST OF MURFREESBORO...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MURFREESBORO...       NARROWS DAM...        HIGHLAND...
  CRATER OF DIAMONDS SP...                    ROY...
  PISGAH...             PIKE CITY...          DELIGHT...
  BILLSTOWN...          STELLTOWN...         
  RIVERSIDE PICNIC AREA...                    PINEY GROVE...
  NARROWS DAM REC AREA...                     MT MORIAH...
  COWHIDE COVE REC AREA...                    COOLEYVILLE...
  BOWEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3419 9370 3413 9345 3396 9346 3394 9350
      3394 9352 3402 9377
TIME...MOT...LOC 2234Z 290DEG 19KT 3408 9363

$$

58
1 follow-up statement
369 
WWUS54 KLZK 102255
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
555 PM CDT TUE APR 10 2012

ARC109-102300-
/O.CON.KLZK.SV.W.0084.000000T0000Z-120410T2300Z/
PIKE AR-
555 PM CDT TUE APR 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
PIKE COUNTY UNTIL 600 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF CRATER OF DIAMONDS SP...OR 8 MILES EAST 
OF MURFREESBORO...MOVING EAST AT 15 MPH. LARGE HAIL HAS BEEN 
REPORTED WITH THIS STORMS...ALONG WITH VERY HEAVY RAINFALL.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  MURFREESBORO...       NARROWS DAM...        HIGHLAND...
  CRATER OF DIAMONDS SP...                    ROY...
  PISGAH...             PIKE CITY...          DELIGHT...
  BILLSTOWN...          STELLTOWN...         
  RIVERSIDE PICNIC AREA...                    PINEY GROVE...
  MT MORIAH...          COWHIDE COVE REC AREA...
  COOLEYVILLE...        BOWEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3419 9370 3413 9345 3396 9346 3394 9350
      3394 9352 3402 9377
TIME...MOT...LOC 2255Z 278DEG 12KT 3407 9354

$$

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:40 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 10, 2:40 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
240 PM CDT TUE APR 10 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

A COLD FRONT WILL CONTINUE PUSHING THROUGH THE STATE FROM
THE NORTH OVERNIGHT. A STORM SYSTEM WILL FORM ALONG THE FRONT
IN THE SOUTHERN PLAINS...AND IS EXPECTED TO TRIGGER SCATTERED
SHOWERS AND A FEW THUNDERSTORMS OVER THE SOUTHWEST HALF OF
THE STATE.

BEHIND THE FRONT...DRIER/COOLER AIR WILL BE NOTED ACROSS
THE REGION ON WEDNESDAY. BELOW NORMAL TEMPERATURES ARE
IN THE FORECAST.

FOR THE REMAINDER OF THE PERIOD...THE PATTERN WILL BE SLOW
TO EVOLVE. HIGH PRESSURE WILL BUILD OVER THE SOUTHEAST UNITED
STATES...AND A LARGE TROUGH OF LOW PRESSURE WILL MOVE FROM THE
ROCKIES INTO THE PLAINS. THE HIGH WILL SLOW THE EASTWARD PROGRESS
OF THE FRONT.

TEMPERATURES WILL MODIFY A BIT THURSDAY/FRIDAY...AND WILL
EVENTUALLY CLIMB ABOVE SEASONAL LEVELS. SMALL CHANCES FOR
SHOWERS/THUNDERSTORMS ARE EXPECTED AHEAD OF THE SLOWLY
APPROACHING TROUGH...MAINLY IN NORTHERN/WESTERN ARKANSAS.
HIGH PRESSURE WILL KEEP THE SOUTH/EAST MOSTLY DRY.
&&

.LONG TERM...SATURDAY THROUGH TUESDAY

FOCUS THRU MUCH OF THE PD WL RMN ON THE EWD PROGRESSION OF THE UPR
LVL STORM SYS OVR THE SWRN STATES. THE UPR LOW WL EVENTUALLY
ENCOUNTER A PERSISTENT UPR RDG OVR THE SERN U.S. OVER TIME...WHICH
WL SHUNT THE SYS TO THE N OF AR LATER IN THE PD. AHEAD OF THE SYS...
SWLY FLOW ALOFT WL SET UP OVR THE REGION WITH A SERIES OF IMPULSES
BRINGING INCRSG RAIN CHCS TO THE FA...ESP BY MON AND TUE.

THERE RMNS SOME QUESTION AT TO THE OVERALL TIMING OF THE STORM SYS
AS THE MODELS ARE NORMALLY TOO FAST MOVG THESE TYPES OF SYS EWD.
APPEARS NWRN AR WL SEE THE BEST CHCS OF ORGANIZED CONVECTION SAT AND
SUN...WITH MAINLY DRY WX ELSEWHERE. THIS AXIS OF RAINFALL WL SLOLY
SHIFT EWD BY EARLY NEXT WEEK...WITH THE POTENTIAL FOR SOME STRONG/
SVR STORMS AND LOCALLY HVY RAINFALL. CONTD TO RMN CLOSE TO HPC TEMPS
THRU THE PD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     45  64  40  63 /  10  10  10  20
CAMDEN AR         55  72  49  72 /  30  20  10  10
HARRISON AR       44  63  41  62 /  10  10  10  40
HOT SPRINGS AR    53  69  46  68 /  30  20  10  20
LITTLE ROCK   AR  52  67  45  67 /  20  10  10  20
MONTICELLO AR     53  71  46  70 /  30  20  10  10
MOUNT IDA AR      52  69  45  68 /  40  20  10  30
MOUNTAIN HOME AR  44  62  41  62 /  10  10  10  30
NEWPORT AR        45  64  41  64 /  10  10   0  20
PINE BLUFF AR     52  69  46  68 /  20  20  10  10
RUSSELLVILLE AR   51  66  44  63 /  30  20  10  30
SEARCY AR         47  65  41  65 /  20  10  10  20
STUTTGART AR      50  66  44  66 /  20  10  10  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...46 / LONG TERM...44
Hazardous weather outlook, Apr 10, 5:00 AM CDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE APR 10 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE APR 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS
A COUPLE OF WEAK UPPER LEVEL DISTURBANCES RIPPLE THROUGH THE
NORTHWEST FLOW ALOFT. THE BEST CHANCES OF SEEING ANY PRECIPITATION
TODAY WILL BE OVER THE SOUTHERN PART OF THE FORECAST AREA.
HOWEVER...THE CHANCES OF ANY ORGANIZED SEVERE WEATHER REMAINS VERY
LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UPPER LEVEL HIGH PRESSURE WILL BE CENTERED OVER THE WESTERN HIGH
PLAINS WEDNESDAY MORNING RESULTING IN A BROAD NORTHWEST FLOW ALOFT
OVER THE MID SOUTH. SEVERAL WEAK DISTURBANCES WILL MOVE THROUGH THE
FLOW RESULTING IN ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE END
OF THE WORK WEEK AS THE HIGH PRESSURE SHIFTS EAST. THE BEST CHANCES
OF RAIN WILL REMAIN OVER THE SOUTHWEST WITH THE POSSIBILITY OF
SEVERE WEATHER REMAINING LOW.

OVER THE WEEKEND...THE PATTERN ALOFT WILL TRANSITION AND UPPER FLOW
FROM THE SOUTHWEST WILL DOMINATE AS A DEEP AREA OF LOW PRESSURE
DEVELOPS OVER THE WEST. SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE
THROUGH THE PREVAILING FLOW KEEPING SHOWERS AND THUNDERSTORMS IN THE
FORECAST. ONCE AGAIN...ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

EARLY NEXT WEEK...A COLD FRONT WILL MOVE INTO NORTHWEST ARKANSAS
AND SLOW DOWN CONSIDERABLY AS IT RUNS INTO UPPER LEVEL HIGH PRESSURE
OVER THE SOUTHEAST UNITED STATES. WITH PLENTY OF GULF MOISTURE IN
PLACE...LOCALLY HEAVY RAIN REMAINS A DISTINCT POSSIBILITY AND THE
SITUATION WILL NEED TO BE MONITORED. SEVERE WEATHER POSSIBILITIES
WILL ALSO NEED TO BE WATCHED ON MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Apr 10, 2:33 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
233 PM CDT TUE APR 10 2012

ARZ052-102020-
PIKE AR-
233 PM CDT TUE APR 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIKE COUNTY UNTIL 315 PM
CDT...

AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BEACON HILL PICNIC AREA...OR
5 MILES NORTHWEST OF MURFREESBORO...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  MURFREESBORO...       NARROWS DAM...        HIGHLAND...
  CRATER OF DIAMONDS SP...                    ROY...
  PISGAH...             NATHAN...             DELIGHT...
  BILLSTOWN...          STELLTOWN...
  RIVERSIDE PICNIC AREA...                    PINEY GROVE...
  PIKEVILLE REC AREA... PARKER CREEK REC AREA...
  NARROWS DAM REC AREA...                     MT MORIAH...
  LAUREL CREEK REC AREA...                    COOLEYVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3417 9383 3417 9382 3422 9375 3397 9337
      3395 9337 3395 9342 3396 9347 3394 9352
      3396 9361 3398 9365 3400 9375 3400 9382
      3407 9384
TIME...MOT...LOC 1933Z 328DEG 11KT 3410 9375

44
Special weather statement, Apr 10, 2:54 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
254 PM CDT TUE APR 10 2012

ARZ053-102040-
CLARK AR-
254 PM CDT TUE APR 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK COUNTY UNTIL 345
PM CDT...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF SHILOH...OR 9 MILES
SOUTHWEST OF ARKADELPHIA...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WHELEN SPRINGS...     RICHWOODS...          OKOLONA...
  GURDON...             BEIRNE...             VADEN...
  HOLLYWOOD...          GUM SPRINGS...        TRACE...
  SYCAMORE...           SMYRNA...             SMITHTON...
  SHILOH...             SHAKERTOWN...         RED SPRINGS...
  MCGILL FORD...        LOVE CREEK...         KANSAS...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 57 AND 71.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3379 9307 3378 9311 3403 9339 3417 9318
      3392 9292 3386 9290 3384 9287 3383 9290
      3381 9290 3382 9293 3378 9300 3377 9304
TIME...MOT...LOC 1954Z 321DEG 14KT 3404 9319

44
Special weather statement, Apr 10, 4:29 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
429 PM CDT TUE APR 10 2012

ARZ052-102215-
PIKE AR-
429 PM CDT TUE APR 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY UNTIL 515 PM
CDT...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF PARKER CREEK REC AREA...OR 6
MILES NORTHWEST OF MURFREESBORO...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL FROM PEA UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MURFREESBORO...       HIGHLAND...
  CRATER OF DIAMONDS SP...                    ROY...
  NATHAN...             PARKER CREEK REC AREA...
  COOLEYVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3417 9382 3419 9375 3396 9360 3401 9382
TIME...MOT...LOC 2129Z 334DEG 10KT 3410 9379

59

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:33 PM CDTSpecial Weather StatementLZKPike47 min
Apr 10, 2:54 PM CDTSpecial Weather StatementLZKClark46 min
Apr 10, 4:29 PM CDTSpecial Weather StatementLZKPike46 min
Apr 10, 5:14 PM CDTSevere Thunderstorm WarningLZKPike31 min
Apr 10, 5:58 PM CDTSevere Thunderstorm WarningLZKClark, Pike47 min
Apr 10, 6:16 PM CDTSevere Thunderstorm WarningLZKPike29 min
Apr 10, 6:38 PM CDTSevere Thunderstorm WarningLZKClark, Pike37 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.